Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 26, NWS Columbia, SC

April 9, 2011Lee County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 9, 2011, 7:58 PM EDT for Lee County, Sumter County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2011, 7:58 PM EDT (23:58 UTC)
Expired
Apr 9, 2011, 8:45 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lee County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 88 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 8:08 PM EDTHAIL 1.753 Ne Bishopville, SCTHE EMERGENCY MANAGER REPORTED GOLF BALL SIZE HAIL COVERING THE GROUND ON HIGHWAY 15 AT THE LYNCHES RIVER BRIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 2:44 PM EDTSevere Thunderstorm WatchSPC6 hr
Apr 9, 6:16 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 12.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2220 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WUUS52 KCAE 092358
SVRCAE
SCC061-085-100045-
/O.NEW.KCAE.SV.W.0026.110409T2358Z-110410T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
758 PM EDT SAT APR 9 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 845 PM EDT

* AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES NORTH OF
  BISHOPVILLE...AND MOVING SOUTHEAST AT 40 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE BISHOPVILLE

THESE STORMS HAVE A HISTORY OF PRODUCING GOLF BALL SIZED HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SUNDAY MORNING FOR
CENTRAL SOUTH CAROLINA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR EAST CENTRAL GEORGIA.

&&

LAT...LON 3388 8010 3421 8045 3425 8043 3428 8044
      3430 8036 3433 8036 3437 8029 3434 8024
      3431 8024 3434 8020 3436 8020 3436 8017
      3433 8018 3422 8011 3415 8015 3409 8008
      3399 7990
TIME...MOT...LOC 2357Z 316DEG 44KT 3432 8024

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:32 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 9, 6:32 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
632 PM EDT SAT APR 9 2011

.SYNOPSIS...
A BACK DOOR FRONT WILL REMAIN STRETCHED ACROSS THE REGION THROUGH
TONIGHT...THEN GRADUALLY BECOME DIFFUSE SUNDAY. A FRONT WILL COME
THROUGH MONDAY NIGHT...FOLLOWED BY HIGH PRESSURE AND SEASONAL
TEMPERATURES FOR MID WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
ACTIVITY CONTINUING DEVELOP IN THE NORTHERN PART OF THE FORECAST
AREA NEAR BACK DOOR COLD FRONTAL BOUNDARY. STRONG SHEAR AND SPC
RECENTLY ISSUED NEW TORNADO WATCH FOR UPSTATE AND CENTRAL SOUTH
CAROLINA. AIRMASS REMAINS UNSTABLE ACROSS REGION TO THE SOUTH OF
THE FRONTAL BOUNDARY. WILL ISSUE UPDATED PUBLIC PRODUCTS
REFLECTING RECENT CHANGES.

PREVIOUS DISCUSSION...
BACKDOOR COLD FRONT IS LOCATED ACROSS THE NORTH MIDLANDS AT 17Z.
TEMPERATURES IN THE UPPER 80S SOUTH OF THE FRONT AND 60S BEHIND
THE FRONT. MODELS STALL FRONT ACROSS CENTRAL SOUTH CAROLINA THIS
AFTERNOON...LIKELY A FOCUS FOR CONVECTION ALONG WITH A SEA BREEZE
FRONT ALREADY MOVING INLAND FROM THE NORTH COAST. WEAK SHORT WAVE
SEEN ON WATER VAPOR OVER NORTH GEORGIA PUSHING EAST WITH A FEW
LIGHT SHOWERS INTO UPSTATE SOUTH CAROLINA. STRONG SURFACE HEATING
AND MODERATE TO STRONG INSTABILITY WITH SURFACE BASED LI -6 TO -8
AND CAPE AROUND 2500 J/KG. MAIN CONCERN IS THE MESOSCALE
CONVECTIVE SYSTEM UPSTREAM ACROSS KENTUCKY...MOVING SOUTHEAST OVER
FLAT RIDGE AND POSSIBLY AFFECT REGION THIS EVENING...ESPECIALLY
NORTH MIDLANDS. LATEST SPC WRF MODEL HAS CONVECTION MOVING ACROSS
THE NORTH AND CENTRAL SOUTH CAROLINA THIS EVENING MAINLY AFTER
00Z. WILL CONTINUE HIGHER POPS TO THE NORTH AND LOWER POPS
CSRA...BUT SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED.

POPS DIMINISH OVERNIGHT AS THE UPPER RIDGE BUILDS AND MID LEVEL
HEIGHTS RISE. LAMP AND MOS SUGGESTING STRATUS DEVELOPMENT
OVERNIGHT...FOG POSSIBLE AS WELL ALTHOUGH HIGH CLOUDINESS MAY
INHIBIT FOG FORMATION.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
UPPER LEVEL RIDGE WILL SHIFT EAST INTO THE EASTERN CONUS SUNDAY.
NAM TAKES THE BACK DOOR FRONT FARTHER WEST THAN GFS LATE TONIGHT
AND SUNDAY MORNING...BEFORE BOTH APPEAR TO SHIFT IT EAST SOME AND
GRADUALLY WEAKEN IT DURING THE DAY. INDICATIONS OF MORNING
STRATUS EAST OF THE FRONT WITH GRADUAL CLEARING FROM WEST TO
EAST. NAM DRIER AND MORE STABLE THAN GFS FOR SUNDAY. MODELS
INDICATE ATMOSPHERE A LITTLE TOO DRY AND GENERALLY CAPPED FOR ANY
MENTION OF CONVECTION. UPPER LOW TO SHIFT EAST OVER THE ROCKIES
INTO THE CENTRAL PLAINS...THEN OPEN AND SHIFT INTO THE EASTERN
CONUS MON/TUE. FRONT PROGGED TO MOVE THROUGH OUR FA IN THE LATE
MON NT/TUE MORNING TIME FRAME. BREEZY SW WINDS POSSIBLE MONDAY
MAINTAINING WARM TEMPS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
HIGH PRESSURE TO BUILD IN BEHIND THE FRONT FOR WED/THU...AND PROVIDE
MORE SEASONAL TEMPERATURES. LATEST ECMWF OPERATIONAL RUN CUTS OFF AN
UPPER LOW NEAR OUR REGION WED NT/THU...WHILE GFS KEEPS THE PATTERN
PROGRESSIVE AND SHOWS TROUGH MOVING OFF TO OUR EAST. HPC APPEARS
TO PREFER THE MORE PROGRESSIVE SOLUTION. BOTH GFS/ECMWF BRING THE
NEXT UPPER TROUGH INTO THE MISS AND OHIO VALLEY AND CUT IT OFF
FRI. INCREASING MOISTURE AND POPS FOR OUR REGION FRI/SAT TIME
FRAME AS SYSTEM MOVES THROUGH.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
BACKDOOR FRONT MOVING INTO CENTRAL SOUTH CAROLINA AT 17Z. WINDS
VARIABLE ACROSS THE AREA THIS AFTERNOON. CUMULUS CLOUDS DEVELOPING
IN MODERATE TO STRONGLY UNSTABLE AIR MASS. WITH COLD FRONT IN THE
AREA...LIKELY FOCUS FOR AFTERNOON CONVECTION...INCLUDED A CB IN
CLOUD. A MESOSCALE CONVECTIVE SYSTEM WILL BE MOVING SOUTHEAST
ACROSS NORTH CAROLINA LATE THIS EVENING AND MAY IMPACT
REGION...ALTHOUGH BULK OF STRONG CONVECTION MAY STAY NORTH OF TAF
SITES...ESPECIALLY AGS/DNL. LATE TONIGHT...MVFR/IFR VISIBILITIES/CEILINGS
ARE BEING INDICATED BY LATEST GUIDANCE. CONTINUE TO INDICATE LOWER
VISIBILITIES AFTER MIDNIGHT.

EXTENDED AVIATION OUTLOOK...ANOTHER COLD FRONT TO CROSS THE REGION
MONDAY NIGHT...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Apr 9, 6:38 PM EDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
638 PM EDT SAT APR 9 2011

SCZ015-016-018-020>022-025>031-035>038-041-102245-
LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
638 PM EDT SAT APR 9 2011

...TORNADO WATCH 115 IN EFFECT UNTIL 2 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

GAZ040-064-065-077-102245-
LINCOLN-COLUMBIA-RICHMOND-BURKE-
638 PM EDT SAT APR 9 2011

...SEVERE THUNDERSTORM WATCH 114 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

GAZ063-102245-
MCDUFFIE-
638 PM EDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Apr 9, 7:20 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
720 PM EDT SAT APR 9 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             LANCASTER               34.75N 80.72W
04/09/2011  U1.25 INCH       LANCASTER          SC   PUBLIC

            EVENT OCCURRED BETWEEN
            638 PM 04/09/2011 AND 653 PM 04/09/2011

&&

NNNN
Local storm report, Apr 9, 7:20 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
720 PM EDT SAT APR 9 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             LANCASTER               34.75N 80.72W
04/09/2011  E1.25 INCH       LANCASTER          SC   PUBLIC

&&
Local storm report, Apr 9, 7:29 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
729 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             7 N LANCASTER           34.82N 80.80W
04/09/2011  M1.75 INCH       LANCASTER          SC   EMERGENCY MNGR

            COUNTY EM MEASURED GOLF BALL SIZED HAIL WITH DENTS
            COVERING HIS VEHICLE AND OTHERS.

&&

SMITH
Local storm report, Apr 9, 7:30 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
730 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             E MCBEE                 34.47N 80.26W
04/09/2011  E1.75 INCH       CHESTERFIELD       SC   LAW ENFORCEMENT

            MCBEE POLICE DEPARTMENT REPORTED GOLF BALL SIZE HAIL IN
            MCBEE.

&&

VAUGHAN
Local storm report, Apr 9, 7:47 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
747 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND DMG     6 NE HEATH SPRINGS      34.65N 80.61W
04/09/2011                   LANCASTER          SC   EMERGENCY MNGR

            COUNTY EMERGENCY MANAGER REPORTED TREES DOWN ALONG MUSKET
            ROAD.

&&

VAUGHAN
Local storm report, Apr 9, 7:54 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
754 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             KERSHAW                 34.55N 80.59W
04/09/2011  M1.50 INCH       LANCASTER          SC   STORM CHASER

            STORM CHASER AND METEOROLOGIST REPORTED 1.50 INCH HAIL IN
            THE TOWN OF KERSHAW.

&&

VAUGHAN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 5:30 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster60 min
Apr 9, 6:01 PM EDTTornado WarningCAELancaster44 min
Apr 9, 6:31 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster44 min
Apr 9, 6:41 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster49 min
Apr 9, 7:15 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster, Lee45 min
Apr 9, 7:51 PM EDTAreal Flood AdvisoryCAEChesterfield, Kershaw, Lancaster114 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.